Clark County Public Health is warning the community about a recent increase in emergency department visits due to opioid overdoses. Preliminary evidence suggests much of the increase may be due to fentanyl – a synthetic opioid that is 50 times stronger than heroin and 100 times stronger than morphine.
Fentanyl may be added to illicit drugs during their production without the drug user’s knowledge. This has resulted in substantial increases in drug overdose deaths across the country, including in Clark County. In Clark County, fentanyl overdose deaths increased by 200% from 2019 to 2020, from 13 to 39 deaths.
“Anyone who uses powdered drugs or takes pills that were not given to them by a pharmacy should assume they contain fentanyl,” said Dr. Alan Melnick, Clark County health officer and Public Health director. “Drugs purchased online, from friends, or from regular dealers could be deadly. There’s no way to know how much fentanyl is in a drug or if it’s evenly distributed throughout the batch.”
The state Department of Health’s emergency department data monitoring system detected a possible cluster of opioid overdoses in Clark County. The information is preliminary but suggests a significant increase in emergency department visits due to suspected opioid overdoses Nov. 15-21. The primary substance involved appears to be fentanyl, and most of the suspected overdoses involved people 18 to 44 years old.
Public Health is urging people who use drugs to take steps to reduce the risk of fentanyl overdose:
- Carry at least three doses of naloxone and know how to use it. Naloxone is a widely available medication that can reverse an opioid overdose. Naloxone is available at most pharmacies and does not require a prescription.
- Let friends know that you have naloxone, where you keep it, and how to use it.
- Don’t use alone. Someone using alone cannot call for help during an overdose.
- If you are going to use while you’re alone, call a friend or Never Use Alone at 800.484.3731 so they can send help if needed.
- When using with others, go one person at a time. Watch and wait before the next person uses.
- Don’t mix drugs. Mixing different types of drugs, like opioids, alcohol, methamphetamine or cocaine increases your risk for overdose.
- Call 911 if someone overdoses. The state’s Good Samaritan Overdose Law protects you and the person you are helping from drug possession charges.
An overdose involving fentanyl is similar to overdoses of other opioids, but it can come on much faster and stronger than a typical opioid overdose. Overdose signs include:
- won’t wake up or hard to wake up
- slow or no breathing
- gurgling, gasping or snoring
- pale, ashy, cool skin
- blue or gray lips or fingernails
People experiencing substance use disorder, problem gambling, and/or a mental health challenge can be connected to local treatment resources and community services by calling the Washington Recovery Help Line at 866.789.1511. The 24-hour help line also provides anonymous, confidential emotional support for Washington residents.